Nebraska, 2020

High Wind in Nebraska, March 2 to 3, 2020

March 2 to 3, 2020 · NWS CYS · 2 events in 2 counties and zones

A period of high sustained winds were measured across the far western portion of the Nebraska Panhandle in Banner and Kimball Counties. Highest sustained winds measured 43 mph.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A period of high sustained winds were measured across the far western portion of the Nebraska Panhandle in Banner and Kimball Counties. Highest sustained winds measured 43 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 2, 10:37 AM MST, 3 hours 21 minutes earlier.

Area forecast discussion, Mar 2, 10:37 AM MST, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1037 AM MST Mon Mar 2 2020

.SHORT TERM...(Today and tonight)
Issued at 338 AM MST Mon Mar 2 2020

Our winter storm to start meteorological spring Sunday is moving
off into the central plains and midwest with last bands of light
snow moving across Laramie County at this hour. Lingering concerns
will persist through the morning with areas of lower CIGS and fog
across Carbon County and along portions of the CO state line.
Otherwise main story for today will be the potential for high
winds across the wind prone areas at Arlington and Bordeaux late
this morning through the overnight period.

GFS height gradients for the Craig to Bordeaux line at 850 mb in
the upper 60 to mid 70 m gradients below the slam dunk cases we
see during our more prime high wind season but still elevated
enough to consider issuing a warning this forecast cycle as these
areas have a fresh snowpack and that is prime for being lifted
aloft and causing further interstate travel impacts. 850 mb winds
remain in a general favorable direction though 700 mb turns more
northwesterly which may contribute to a disconnected flow of
mixing to the surface. Other concern will be the spreading of
stronger winds off the Central Laramie Range downwind into Goshen
and northern portions of Laramie County. Increased winds in these
areas with gusts into the low 50 mph. A SPS has been issued for
the South Laramie Range and associated foothills for elevated wind
gusts and blowing snow though gradients should be loose enough to
remain below High Wind criteria.

Temperatures will be on the rise today with upper 40s and low 50s
across the NE Panhandle and around freezing west of the Laramie
Range today. This will have an impact on the extent of blowing
snow out east as the fine snow crystals will have decent aerial
suspension until the snowpack can crust over which will depend on
how quick temperatures can rise above freezing and promote melting
on the surface.

.LONG TERM...(Tuesday through Sunday)
Issued at 338 AM MST Mon Mar 2 2020

Long duration ridging pattern with passing disturbances across the
Canadian Prairies and US Desert Southwest will ensure warmer
temperatures that will tease a false spring and even across the
high plains climate sites record-teetering conditions late in the
week. A passing shortwave to the north on Thursday may bring some
northern extent light snowfall and occasional periods of light
mountain snow across the Sierra Madre Range.

Decent northwest flow late Wednesday through early Thursday
morning and tightening gradients may warrant high wind headlines
across the wind prone areas with gradients for the Craig to
Bordeaux area in the 60 and 70 m range.

Next decent chance in the extended of widespread precip looking to
be late Saturday night through Sunday though given the time period
out much uncertainty remains.

Friday and Saturday look to be the warmest days in the period with
mid to upper 60s on Friday and possibly low 70s on Saturday across
the NE Panhandle.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1033 AM MST Mon Mar 2 2020

With snow departing the area today winds will increase as high
pressure settles in across the intermountain west. Wind shear is
expected to develop later this evening as the surface decouples
and strong winds aloft move in. Expect mostly VFR flight
conditions with mountain wave turbulence possible.

Weather hazards: Aviators be aware of strong low level wind shear
with mountain wave turbulence. Periods of blowing snow. Expect
snow on runway surfaces.

Weather Trend: VFR remaining VFR through the period.

Weather Systems in vicinity: High pressure to the west with a
departing storm system over the eastern Plains.

&&

.FIRE WEATHER...
Issued at 309 AM MST Mon Mar 2 2020

Fire weather concerns across much region remains low for Monday
and Tuesday from the recent snowfall Sunday and overnight. Warm
temperatures across the high plains into the upper 60s and
possibly a 70 later in the week will be accompanied by min RHs
getting into the mid to upper teens. Winds at this time late in
the period remain below criteria though further attention over the
next few days for persistent forecast will be needed in case of
any headlines needed.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 5 AM MST Tuesday for WYZ106-110-116.

NE...None.
&&

SHORT TERM...WM
LONG TERM...WM
AVIATION...AL
FIRE WEATHER...WM
Hazardous weather outlook, Mar 2, 1:45 PM MST, 13 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
145 PM MST Mon Mar 2 2020

NEZ002-003-019>021-054-055-095-096-WYZ101>103-107-108-118-119-
032045-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-East Platte County-
Goshen County-Central Laramie County-East Laramie County-
145 PM MST Mon Mar 2 2020

This hazardous weather outlook is for the western Nebraska
Panhandle and southeast Wyoming east of I-25.

.DAY ONE...THIS AFTERNOON AND TONIGHT

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Winds are expected to increase out of the west on Wednesday with
gusts between 45 to 55 mph possible.

.Spotter information statement...

Spotter activation will not be required at this time.

WYZ104-105-109-111>115-032045-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
145 PM MST Mon Mar 2 2020

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Areas of blowing snow may linger through the early evening hours
resulting in low visibility and slick road conditions due to
drifting snow.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be required at this time.

WYZ106-110-116-117-032045-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
145 PM MST Mon Mar 2 2020

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

High Wind Warning in effect through early Tuesday morning for
wind gusts up to 70 mph. Blowing snow coupled with these winds
will create areas of low visibility and slick road conditions due
to drifting snow. Blowing snow should ease after midnight tonight.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Potential for High Winds and gusts over 60 mph return on
Wednesday.

.Spotter information statement...

Spotter activation will not be required at this time.

In the hours before

Local storm report, Mar 2, 11:09 AM MST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1109 AM MST MON MAR 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1102 AM     NON-TSTM WND GST 7 SW FEDERAL            41.19N 105.20W
03/02/2020  M66 MPH          LARAMIE            WY   MESONET

            WYDOT SENSOR AT WILDCAT TRAIL ON HAPPY JACK
            ROAD.

&&

TT
Local storm report, Mar 2, 11:21 AM MST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1121 AM MST MON MAR 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1106 AM     NON-TSTM WND GST 3 ESE ELK MOUNTAIN      41.67N 106.37W
03/02/2020  M76 MPH          CARBON             WY   MESONET

            WYDOT SENSOR AT COUNTY ROAD 402. SUSTAINED
            WINDS OF 44 TO 51 MPH.

&&

TT
Local storm report, Mar 2, 11:37 AM MST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1137 AM MST MON MAR 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 AM     SNOW             1 N ARLINGTON           41.60N 106.21W
03/02/2020  M5.0 INCH        CARBON             WY   DEPT OF HIGHWAYS

            WYDOT MEASURED 5 INCHES NEAR ARLINGTON EXIT.

&&

ADL
Local storm report, Mar 2, 11:38 AM MST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1138 AM MST MON MAR 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     NON-TSTM WND GST 11 WSW WARREN AF BASE   41.08N 105.04W
03/02/2020  M85 MPH          LARAMIE            WY   MESONET

            UPR WIND SENSOR AT EMKAY.

&&

TT
Local storm report, Mar 2, 11:55 AM MST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1155 AM MST MON MAR 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1116 AM     NON-TSTM WND GST 1 SSE FEDERAL           41.25N 105.09W
03/02/2020  M68 MPH          LARAMIE            WY   COCORAHS

            OBSERVER REPORTED BLOWING SNOW WITH A 68 MPH
            GUST.

&&

ADL
Local storm report, Mar 2, 1:24 PM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
124 PM MST MON MAR 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1244 PM     NON-TSTM WND GST 9 SSW FEDERAL           41.15N 105.14W
03/02/2020  M70 MPH          LARAMIE            WY   TRAINED SPOTTER

&&

ADL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Kimball

When
March 2, 1:58 PM MST to 3:58 PM MST
Where
Kimball forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Other Federal Agency
Coordinates
41.198, -103.715 (the zone’s center; the record gives no point)

Observation station K1DW Delta near Kimball measured the reported sustained wind speed.

High Wind, Banner

When
March 3, 1:58 PM MST to 2:58 PM MST
Where
Banner forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
Other Federal Agency
Coordinates
41.546, -103.710 (the zone’s center; the record gives no point)

Observation station K1BW in Bravo (Pine Bluffs) measured the reported sustained winds.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 875138, 875108.